Ohio, 2022

Flash Flood and Hail in Ohio, June 16 to 17, 2022

June 16 to 17, 2022 · NWS PBZ · 29 events in 8 counties and zones

A broken line of supercells formed on the evening of June 16th as a mid-level trough interfered with agitated cumulus clouds in northwestern Ohio and a lake breeze east of Lake Erie. Moderate to high instability and high wind shear, 35-45kts and 1500-2500J/kg, helped with robust convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A broken line of supercells formed on the evening of June 16th as a mid-level trough interfered with agitated cumulus clouds in northwestern Ohio and a lake breeze east of Lake Erie. Moderate to high instability and high wind shear, 35-45kts and 1500-2500J/kg, helped with robust convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 12:15 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 12:15 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
115 PM EDT Thu Jun 16 2022

.SYNOPSIS...
Another warm and humid day. A late day cold front will bring
showers and storms to the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
It will remain hot and humid into this afternoon. The greatest
combination of insolation and surface moisture will occur over
some of our far southern zones, where a Heat Advisory is in
place.

Getting to the synoptics, weak shortwaves, riding over top of
the eastern CONUS ridge, will push a cold front southeast
through the region late this afternoon and into the evening,
which will combine with greater jet support to foster more
widespread thunderstorm development.

Hi- res models suggest initiation may occur ahead of the front,
with the Lake Erie land-sea breeze providing the necessary
lifting mechanism. However, given successive hi-res cam runs of
the HRRR and others, convection initiation may hold off until
closer progression of the cold front later past 21Z likely.
Given initiation, an environment that will be characterized by
unstable air (2000-3000 J/kg SBCAPE), increasing shear, and
steep lapse rates should support the development of a damaging
wind and large hail threat, though a lower tornado threat can't
be ruled out. A limiting factor will be the very warm air aloft,
since the storm development will ultimately be ahead of the
cold front. It is also likely that the best tornado threat will
be further to the northeast given the better environmental
shear. However, given the cold pool development and ample
instability, linear development could be across the eastern
forecast and northeast from there. Ultimately, more and more,
its looking like total realization of the environment will be
just ahead of/approach of the cold front.

Overnight, convection will slide south with the bulk of the
instability waning, showers and thunderstorms will dissipate by
or just after 06Z.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Dry, cooler air will filter into the region Friday in the wake
of the cold frontal and upper trough passage. Seasonal
temperature Friday afternoon will drop below average by Saturday
as a secondary shortwave rounding the northeast U.S trough sends
another cold front, though meager moisture should keep it void
of precipitation.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Warm advection will begin Sunday, returning area temperature
toward seasonal averages with increasing cloud cover due to
moist advection aloft.

The central U.S. ridge should build east early next week,
promoting a fairly rapid return of well above normal
temperature. Shower and thunderstorm chances could return as
well depending on shortwave activity east of the ridge axis.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Ceilings and vis will lower coincident with a developing line
of thunderstorms expected to reach northern ports 20z or later.
Where storms develop, they will contain heavy rain and gusty
wind, likely nwly. Timing is estimated in the TAF accordingly,
but may be tweaked as the system develops.

.Outlook...
The next chc for genl restrictions following Thurs cdfnt
passage will come with a warm front early next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...Heat Advisory until 8 PM EDT this evening for OHZ048-057-058-
     068-069.
WV...Heat Advisory until 8 PM EDT this evening for WVZ012-021.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 16, 1:30 PM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
230 PM EDT Thu Jun 16 2022

WVZ509>514-171830-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
230 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Slight risk for severe thunderstorms this evening. The main threat
will be large hail and damaging wind gusts. Isolated tornadoes are
also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-049-050-059-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-171830-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-
230 PM EDT Thu Jun 16 2022

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ012-021-171830-
Wetzel-Marion-
230 PM EDT Thu Jun 16 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Slight risk for severe thunderstorms this evening. The main threat
will be large hail and damaging wind gusts. Isolated tornadoes are
also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ048-057-058-068-069-171830-
Coshocton-Muskingum-Guernsey-Noble-Monroe-
230 PM EDT Thu Jun 16 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

Slight risk for severe thunderstorms this afternoon and evening. The
main threat will be large hail and damaging wind gusts. Isolated
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 95 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

17 hail, 11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Tuscarawas

When
June 16, 2:34 PM EST
Where
Tuscarawas County, 0.52 mi W of Strasburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.600, -81.530

Hail reported by spotter.

Hail, Tuscarawas

When
June 16, 2:35 PM EST
Where
Tuscarawas County, 0.52 mi W of Strasburg
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.600, -81.530

Hail reported via social media.

Thunderstorm Wind, Tuscarawas

When
June 16, 2:37 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.530, -81.480

Tree down across North Crater Ave near 7th Street.

Thunderstorm Wind, Tuscarawas

When
June 16, 2:45 PM EST
Where
Tuscarawas County, 1.26 mi ENE of Dundee
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.590, -81.580

Power lines down.

Thunderstorm Wind, Tuscarawas

When
June 16, 2:45 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.530, -81.480

Emergency manager reported multiple trees down across Dover. Damage not considered excessive.

Hail, Tuscarawas

When
June 16, 3:00 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
1 in hail
Reported by
Social Media
Coordinates
40.530, -81.480

Quarter sized hail reported.

Hail, Carroll

When
June 16, 3:04 PM EST
Where
Carroll County, 0.87 mi SW of Sherrodsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.490, -81.240

Media reported quarter sized hail.

Thunderstorm Wind, Coshocton

When
June 16, 3:12 PM EST
Where
Coshocton County, 1.58 mi W of Bakersville
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.350, -81.680

Multiple trees and power lines down across the area.

Thunderstorm Wind, Carroll

When
June 16, 3:17 PM EST
Where
Carroll County, 1.58 mi W of Leesville Res
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.480, -81.250

Large tree limbs down.

Hail, Tuscarawas

When
June 16, 3:26 PM EST
Where
Tuscarawas County, Port Washington
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
40.330, -81.520

Baseball size hill reported.

Hail, Harrison

When
June 16, 3:36 PM EST
Where
Harrison County, 1.58 mi E of Jewett
Measured
1.25 in hail
Reported by
Public
Coordinates
40.370, -81.000

Half dollar hail reported.

Thunderstorm Wind, Coshocton

When
June 16, 3:39 PM EST
Where
Coshocton County, 0.69 mi N of West Lafayette
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.280, -81.750

Multiple trees and power lines down in the area.

Thunderstorm Wind, Guernsey

When
June 16, 3:51 PM EST
Where
Guernsey County, 1.26 mi WSW of Guernsey
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.170, -81.620

Tree damage along Window Road.

Hail, Tuscarawas

When
June 16, 3:52 PM EST
Where
Tuscarawas County, 2.61 mi NW of West Chester
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.260, -81.380

Hail the size of ping pong balls reported.

Thunderstorm Wind, Tuscarawas

When
June 16, 4:00 PM EST
Where
Tuscarawas County, 0.87 mi NE of Gilmore
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.290, -81.440

Trees reported down.

Hail, Tuscarawas

When
June 16, 4:00 PM EST
Where
Tuscarawas County, 0.53 mi E of West Chester
Measured
1 in hail
Reported by
County Official
Coordinates
40.230, -81.340

Quarter size hail reported.

Hail, Harrison

When
June 16, 4:11 PM EST
Where
Harrison County, Moorefield
Measured
1 in hail
Reported by
911 Call Center
Coordinates
40.200, -81.170

Quarter sized hail reported.

Thunderstorm Wind, Guernsey

When
June 16, 4:20 PM EST
Where
Guernsey County, 0.87 mi SE of Indian Camp
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.090, -81.640

Trees down on Mt. Hermon Road and Beeham Run Road near Cambridge.

Thunderstorm Wind, Belmont

When
June 16, 4:27 PM EST
Where
Belmont County, 0.87 mi NE of Fairview
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.060, -81.220

Tree down on Old National Road.

Hail, Belmont

When
June 16, 4:36 PM EST
Where
Belmont County, 0.87 mi SE of Barnesville
Measured
1 in hail
Reported by
Social Media
Coordinates
39.990, -81.170

Quarter sized hail reported.

Hail, Belmont

When
June 16, 4:45 PM EST
Where
Belmont County, 0.69 mi S of Bethesda
Measured
1 in hail
Reported by
Social Media
Coordinates
40.010, -81.070

Quarter sized hail reported.

Hail, Belmont

When
June 16, 4:46 PM EST
Where
Belmont County, Bethesda
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.020, -81.070

Penny/Nickel sized hail reported.

Hail, Guernsey

When
June 16, 5:01 PM EST
Where
Guernsey County, 0.87 mi SE of Quaker City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.960, -81.290

Trained spotter reported quarter size hail.

Hail, Belmont

When
June 16, 5:10 PM EST
Where
Belmont County, 0.87 mi SE of Barnesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.990, -81.170

Penny/Nickel hail reported.

Thunderstorm Wind, Monroe

When
June 16, 6:18 PM EST
Where
Monroe County, 0.69 mi S of Stafford
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.710, -81.280

Damage to outbuilding.

Hail, Monroe

When
June 16, 6:18 PM EST
Where
Monroe County, 0.69 mi S of Stafford
Measured
1 in hail
Reported by
Public
Coordinates
39.710, -81.280

Quarter size hail observed.

Hail, Monroe

When
June 16, 6:30 PM EST
Where
Monroe County, 0.69 mi S of Graysville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.660, -81.170

A mix of half dollar to dime size hail reported.

Hail, Monroe

When
June 16, 6:32 PM EST
Where
Monroe County, 1.74 mi SE of Graysville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.650, -81.150

Hail the size of a ping pong ball reported.

Flash Flood, Noble

When
June 16, 8:00 PM EST to June 17, 1:00 AM EST
Where
Noble County, 0.46 mi WSW of Mt Zion to 1.19 mi WNW of Belle Vly
Cause
Heavy Rain
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
39.868, -81.538

Media reported that flooding caused evacuations along State Route 821 between Belle Valley and Cambridge. Also the local emergency manager reported numerous roads closed due to flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028258, 1028259, 1028260, 1028261, 1028262, 1028263, 1028264, 1028265, 1028266, 1028267, 1028268, 1028269, 1028270, 1028271, 1028272, 1028273, 1028274, 1028275, 1028276, 1028277, 1028278, 1028279, 1028280, 1028281, 1028282, 1028283, 1028284, 1028285, 1042692.